Alert archive / Colorado / Special Weather Statements in 2023

Special Weather Statement, NWS Pueblo, CO

May 26, 2023Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at May 26, 2023, 6:21 PM MDT for Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2023, 6:21 PM MDT (00:21 UTC)
Expired
May 26, 2023, 6:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Hail
0.88 in
Wind
55

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS85 KPUB 270021
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
621 PM MDT Fri May 26 2023
 
COZ094-099-270045-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
621 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of western Baca and
southeastern Las Animas Counties through 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Kim, or 33 miles northeast of Des Moines, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3707 10379 3715 10388 3753 10331 3725 10299
TIME...MOT...LOC 0021Z 242DEG 38KT 3721 10358 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

PS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 26, 3:11 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 26, 3:11 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
311 PM MDT Fri May 26 2023

.SHORT TERM...(This evening through Saturday)
Issued at 239 PM MDT Fri May 26 2023

Key Message:

1) Strong to severe thunderstorm risk continues through the evening
tonight. A conditional risk for severe weather returns tomorrow
afternoon with 1" hail and 60 mph wind gusts possible over the far
eastern plains during the late afternoon.

Meteorological Discussion:

An upper level trough remains over the Great Basin at the beginning
of the short term forecast period and is expected to propagate to
the east throughout the rest of the period. The trough, combined
with low level moisture from the Gulf of Mexico, will aid in
thunderstorm development this evening and once again tomorrow
afternoon. Tonight, as the thunderstorms that have currently
developed over the mountains and I-25 corridor move to the east,
they'll run into an environment that will be more conducive to
strong thunderstorm outflows, especially since storm mode is
expected to turn into a line of thunderstorms. DCAPE values over the
eastern plains expected to be around 800 to 1000 J/kg due to dry
midlevels. As they reach Bent, eastern Las Animas, Otero, and
western Kiowa County at around 6PM, there should be around 1000-1500
J/kg of SBCAPE over that region, so the severe hail risk will still
be in play. However, after sunset, when the line of storms reaches
the far eastern plain, there will be a fair amount of inhibition set-
up over eastern Kiowa, Prowers, and Baca County, which will limit
the severe risk. So overall, main risks earlier will be 1 to 1.5"
hail, 60 to 70 mph wind gusts, and perhaps an isolated tornado on
the leading edge of the line of storms. Later on tonight, after 8PM,
the main risk turns into more of a wind risk of 50 to 60 MPH with
again, a very low chance of brief spin up on the leading edge of the
line of storms. By midnight, thunderstorms will either have
dissipated or will have pushed out of our forecast responsibility
and into Kansas.

Tomorrow looks pretty similar to today, but will have stronger
forcing since a negatively tilted will pass overhead. The moisture
tap over the eastern plains will remain, which puts around 1200 to
1800 J/kg of MUCAPE and around 40kts of 0-6km of Bulk Shear over the
far eastern plains. HOWEVER, there the chance for a bit more CIN
over the far eastern plains with a low level inversion set-up. It'll
be truly a conditional severe risk tomorrow. The NAM is more excited
about the severe risk, the GFS keeps us too stable even keeping
storms primarily over Kansas, and the ECMWF looks similar to the
GFS, but a bit further to the west, impacting our far eastern
plains. Again, it'll be conditional, if we can break any sort of
inhibition, there will be chance for 1.5" hail and 70 mph wind gusts
across the I-25 corridor east, however the most likely outcome will
be 1.0" hail and 60 mph over the far eastern plains later in the
day, around 4 to 8 PM.

Otherwise, high temperatures tomorrow will be in the mid to upper
80s over the majority of the plains and in the 70s over Baca County,
whereas the mountain valleys will be in the 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 239 PM MDT Fri May 26 2023

Key Messages:

1) Drier/warmer much of the area Sat/Sun, still a risk of strong
storms over the southeast plains.

2) Moisture returns next week from Tue onward, with increasing
thunderstorm chances for the region.

Weak upper ridge builds slightly over the area on Sunday, as new
energy carves out another trough along the California Coast.
Resulting w-sw flow across srn Colorado should continue to keep
deepest moisture/instability shunted east across the plains, with
dryline somewhere near a Limon/La Junta/Kim line by Sun afternoon.
Still a risk of strong/severe storms over the far east ahead of
the dryline, while farther west, only isolated/weak/high based
convection is expected. Given building heights/mid levels temps,
maxes Sunday look warm, with most lower elevations into the 80s.

Low/mid level flow begins to turn back more s-se on Mon, leading
to a gradual westward spread of moisture toward the I-25 corridor
by afternoon. As a result, expect a modest uptick in convection
from the southeast mountains eastward across the plains, though
rather shallow nature of initial moisture surge suggests storm
strength/coverage may be lacking. Better moisture returns to the
region from Tue through much of the week, as western U.S. upper
trough begins to work slowly eastward and s-se low level flow
persists over ern CO. Still a lot of details to work out on
location/strength/timing of convection, though general model trend
toward wetter/slightly cooler weather has been consistent over
the past few days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 239 PM MDT Fri May 26 2023

Thunderstorm chances bring the potential for MVFR to LIFR conditions
this evening over KALS, KCOS, and KPUB, but by after 0300Z tonight,
thunderstorm chances will dissipate leading to VFR conditions. The
VFR conditions are expected to continue throughout the rest of the
forecast period for all sites. Southwesterly winds are expected over
KALS tomorrow with wind gusts up to 25 - 30 MPH during the
afternoon. KCOS and KPUB will experience winds from the south-
southeast tomorrow afternoon with gusts up to 25- 30 mph.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY/PGW
LONG TERM...PETERSEN
AVIATION...SKELLY/PGW
Hazardous weather outlook, May 26, 11:00 AM MDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1100 AM MDT Fri May 26 2023

COZ058>089-093>099-271700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1100 AM MDT Fri May 26 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorm are expected this afternoon, especially
along the I-25 corridor region, from Walsenburg northward to the
Palmer Divide. The primary severe weather threat will be large
hail up to the size of golfballs. The greatest threat of severe
weather over the I-25 corridor region will be from 2 pm to 6 pm
this afternoon.

Thunderstorms are expected to develop around the Walsenburg area
around 2 pm this afternoon and move quickly north-northeast along
the I-25 corridor. Additional storms will also develop along the
Wet Mountains and move north-northeast. Thunderstorms will have
the potential to affect all of the major population centers along
the greater I-25 corridor region, including Pueblo, Canon City and
all of the Colorado Springs metropolitan areas.

Later this afternoon and evening, scattered thunderstorms will
develop across the remainder of the plains, and these storms will
be capable of hail up to one inch in diameter and wind gusts to 60
mph.

Several late night thunderstorms may be possible over the plains
tonight as another disturbance pushes out over the plains during
the early morning hours. These storms are not expected to be
severe.

Thunderstorm activity over the interior mountains will be less
today due to drier air moving into the Continental Divide region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms will be possible across southeast
Colorado on Saturday, with the main risks from storms being strong
outflow winds and large hail. In addition, the threat of heavy
rainfall and possible flash flooding will continue on Saturday.

Available moisture slowly decreases from west to east across the
region through the Memorial Day Holiday weekend. This will keep
daily chances of higher based isolated to scattered afternoon and
evening showers and storms over and near the higher terrain. These
storms will produce more wind than rain, with the continued
threat of cloud to ground lightning. Further east across the far
southeast Plains and especially along the eastern border, low
level moisture will increase the threat of a few stronger storms
producing hail and locally heavy rainfall.

As temperatures warm through the Holiday weekend, high and fast
flows can be expected across area rivers and streams due to
melting snowpack, especially across the eastern San Juan mountains
and into the San Luis Valley.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

Hodanish

In the hours before

Special weather statement, May 26, 4:30 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
430 PM MDT Fri May 26 2023

COZ093-094-097-262300-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
430 PM MDT Fri May 26 2023

...Strong thunderstorms will impact portions of southeastern Otero,
eastern Las Animas and southwestern Bent Counties through 500 PM
MDT...

At 430 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Higbee to 18 miles west of Kim. Movement was east at 35 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Branson and Higbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3792 10352 3807 10306 3700 10347 3700 10390
TIME...MOT...LOC 2230Z 250DEG 31KT 3784 10347 3734 10366

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS
Local storm report, May 26, 4:34 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
434 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             2 NNW LA JUNTA          38.00N 103.56W
05/26/2023  E1.00 INCH       OTERO              CO   TRAINED SPOTTER

            MOSTLY DIME SIZED, A FEW QUARTERS.

&&
Local storm report, May 26, 4:59 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
459 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          6 N YODER               38.93N 104.23W
05/26/2023                   EL PASO            CO   PUBLIC

            BRIEF, 15-20 SECOND SPIN-UP, POSSIBLY ON
            CONVERGING OUTFLOW BOUNDARIES.

&&
Special weather statement, May 26, 4:59 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
459 PM MDT Fri May 26 2023

COZ088-089-093>099-270000-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Eastern Kiowa County CO-
459 PM MDT Fri May 26 2023

...Strong thunderstorms will impact portions of eastern Otero,
northwestern Prowers, northwestern Baca, western Kiowa, southeastern
Las Animas, southeastern Crowley and Bent Counties through 600 PM
MDT...

At 459 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 8 miles
northeast of Cheraw to 12 miles east of Higbee to near Branson.
Movement was northeast at 55 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Lamar, Las Animas, Eads, Wiley, Cheraw, Kim, Branson, Neeoshe
Reservoir, McClave, Blue Lake, Sweetwater Reservoir, Hasty, Neegronda
Reservoir, Queens Reservoir, John Martin Reservoir, Caddoa and Fort
Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3776 10337 3819 10354 3857 10278 3808 10253
      3700 10337 3700 10406
TIME...MOT...LOC 2259Z 237DEG 49KT 3819 10340 3777 10322 3703 10378

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS
Local storm report, May 26, 5:16 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             7 SW CALHAN             38.95N 104.39W
05/26/2023  M1.00 INCH       EL PASO            CO   STORM CHASER

&&
Special weather statement, May 26, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
621 PM MDT Fri May 26 2023

COZ094-099-270045-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
621 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of western Baca and
southeastern Las Animas Counties through 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Kim, or 33 miles northeast of Des Moines, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3707 10379 3715 10388 3753 10331 3725 10299
TIME...MOT...LOC 0021Z 242DEG 38KT 3721 10358

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:49 PM MDTSpecial Weather StatementPUB26 min
May 26, 6:54 PM MDTSpecial Weather StatementPUBLas Animas36 min
May 26, 7:48 PM MDTSpecial Weather StatementPUBBaca42 min
May 26, 7:51 PM MDTSpecial Weather StatementPUBProwers24 min
May 26, 8:47 PM MDTSpecial Weather StatementPUBBaca43 min
May 27, 12:41 PM MDTSpecial Weather StatementPUBPueblo34 min
May 27, 1:14 PM MDTSpecial Weather StatementPUBOtero31 min
May 27, 1:16 PM MDTSpecial Weather StatementPUBPueblo29 min
May 27, 1:39 PM MDTSevere Thunderstorm WarningPUBCrowley36 min
May 27, 1:51 PM MDTSpecial Weather StatementPUBCrowley24 min
May 27, 2:14 PM MDTSpecial Weather StatementPUBCrowley31 min
May 27, 2:22 PM MDTSpecial Weather StatementPUBCrowley38 min
May 27, 2:28 PM MDTSpecial Weather StatementPUBBent32 min
May 27, 2:43 PM MDTSpecial Weather StatementPUBCrowley17 min
May 27, 2:58 PM MDTSpecial Weather StatementPUBKiowa32 min
May 27, 3:09 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa36 min
May 27, 3:32 PM MDTSpecial Weather StatementPUBKiowa13 min
May 27, 3:34 PM MDTSpecial Weather StatementPUBEl Paso26 min
May 27, 3:44 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa31 min
May 27, 4:13 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa32 min
May 27, 4:42 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa, Prowers33 min
May 27, 4:48 PM MDTTornado WarningPUBBent27 min
May 27, 5:13 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa, Prowers32 min
May 27, 5:29 PM MDTTornado WarningPUBBent, Kiowa31 min
May 27, 5:43 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa, Prowers32 min
May 27, 5:59 PM MDTTornado WarningPUBBent, Kiowa31 min

Nearby

Special Weather Statements in Colorado, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.